Health Alert | WCTV Eyewitness News: Tallahassee, Thomasville, Valdosta

Medical Minute: Heparin Allergy

By: Casey Taylor
By: Casey Taylor

After surgery, Sylvia Bender was given a common drug to prevent blood clotting. Years later, she knew something was wrong.

"Every time I would take a breath, it would feel like a knife was stabbing right, just right in my ribs," says Sylvia.

She developed blood clots in her lungs, a result of an allergy to the drug heparin.

"The first time I went to the emergency room, I told them, I said, 'I'm 10 days post-op and I think I have a blood clot,' and they said 'Oh, no. It's cardiac or it's pleurisy,'" Sylvia explains.

What they didn't know is what researcher John Francis is trying to get more people to recognize.

"Fifty percent of patients that undergo open-heart surgery will develop an antibody to the heparin drug," says John Francis, Ph.D. researcher.

Those patients may later develop clots and be given heparin again.

"In other words, in a patient that is being given heparin to prevent blood clotting, the very drug which is supposed to help that, in fact, makes it worse."

Francis says it's important that doctors measure blood platelet counts before heparin treatment and monitor them regularly after. Pain at the site of injection, fever, sweating, and shortness of breath are other signals of allergy.

Sylvia will soon be having knee surgery. She knows to mention her allergy to her doctor.

"When I found out I, was allergic to it, it was like, well, 'Thank you Lord that you told me this' and now I will make sure that they don't give me any heparin," says Sylvia.

Now she can use her energy to focus on her birds.

For more information, contact:

Heather Allebaugh
Florida Hospital, Orlando
407-303-1917

Click here for more Medical Minute stories.


WCTV 1801 Halstead Blvd. Tallahassee, FL 32309
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 367091